Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 72, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 13, 2002, 6:33 PM EDT for Lunenburg County, Mecklenburg County, Prince Edward County, Virginia. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 6:33 PM EDT (22:33 UTC)
- Expired
- May 13, 2002, 7:05 PM EDT
- In force
- 32 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Lunenburg County, VA, Mecklenburg County, VA, Prince Edward County, VA
The radar
The Norfolk radar (KAKQ), 119 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:55 PM EDT | Thunderstorm Wind | Chase City, VA | Numerous trees down. |
| May 13, 7:00 PM EDT | Thunderstorm Wind | Lunenburg, VA | Large tree down on Route 49. |
| May 13, 7:00 PM EDT | Thunderstorm Wind | South Hill, VA | Spotter reported 2 trees down in his neighbor's yard. |
| May 13, 7:01 PM EDT | Thunderstorm Wind 50 E | Victoria, VA | Wind gust of 58 mph. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
| May 13, 6:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 132233 SVRAKQ VAC111-117-147-132305- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 633 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PRINCE EDWARD COUNTY IN CENTRAL VIRGINIA LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 705 PM EDT * AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HAMPDEN SYDNEY TO 12 MILES WEST OF BUFFALO SPRINGS...MOVING EAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL REACH FARMVILLE AND BRIERY AROUND 635 PM MORAN AND RICE AROUND 640 PM GREEN BAY AND BURKES TAVERN AROUND 645 PM CHASE CITY AND KELLS CORNER AROUND 650 PM VICTORIA AND LUNENBURG AROUND 655 PM KENBRIDGE AND RICHARDSON AROUND 700 PM THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. $$ REILLY &&
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:30 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 13, 3:30 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
330 PM EDT MON MAY 13 2002
TRIPLE PT LOW & ASSCTD STRNG CDFRNT TO MOVE OFFSHORE AFTR MIDNITE
TAKING ALL WX WITH IT. WILL CARRY CHC POPS THRU ERLY MORN E SCTNS
MIDNITE W. COOLER/DRYER CNDTNS FOLLOWS THRU LATE WEEK AS H5 RIDGE
SLIDES E UNDER ERN TROF. SHUD SEE SCT-BKN CLDS TUE (SPCLLY NE SCTNS)
AS WK TROF/COOL POOL ALFT INTERACTS WITH STRNG MAY SUN. GSTY W-NW
WNDS ALONG WITH LWR DP TMPS MAY PRODUCE SOME FIRE WX CONCERNS TUE.
ERN TROF LIFTS NE LATER THIS WEEK...ALLOWING RETURN SW FLOW TO SET
UP. XPCT ANTHR WRMG TREND STARTING THU AS SFC HIGH MOVES OFFSHORE.
AVN DROPS ANTHR CDFRNT S ACROSS NEW ENGLAND STATES ON FRI...NOT
GETTING INTO FA UNTIL ERLY SAT. WILL CONT CRNT FCST & KEEP FRI DRY.
CHC POPS SAT INTO SUN WITH SAID FROPA.
CWF...SCA FLAGS CONT THRU TUE FOR CHES BAY / CSTL WTRS AS GSTY SW
WNDS SHFT INTO NW BEHIND FROPA TONITE.
FCSTID = 44
.AKQ...
MD...SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.
TORNADO WATCH UNTIL 7 PM FOR MDZ021>025
NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT.
VA...SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC BRDR AND CHES BAY
SMITH PT TO CAPE HENRY.
SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT FOR ZONES
VAZ048-049-060>074-076>090
TORNADO WATCH UNTIL 7 PM FOR VAZ075In the hours before
Special weather statement, May 13, 2:00 PM EDT, 4 hours 33 minutes before
MDZ021>025-VAZ075-132300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 200 PM EDT MON MAY 13 2002 ...TORNADO WATCH IN EFFECT UNTIL 700 PM... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH...EFFECTIVE UNTIL UNTIL 700 PM EDT...FOR PORTIONS OF NORTHERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. IN VIRGINIA...WESTMORELAND COUNTY. IN MARYLAND... DORCHESTER... SOMERSET... WICOMICO... WORCESTER...INCLUDING THE MARYLAND BEACHES. SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. ALS
Local storm report, May 13, 3:09 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
309 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM CARTERSVILLE VA WIND DAMAGE
05/13/02 CUMBERLAND TREES DOWN ALONG ROUTE 616
(JENNINGS RD)REPORTED BY
LAW ENFORCEMENT DISPATCH
0210 PM CARTERSVILLE VA WIND DAMAGE
05/13/02 CUMBERLAND TREE DOWN ROUTE 605
(BOSTON HILL RD) DAMAGED
BRIDGE REPORTED BY LAW
ENFORCEMENT DISPATCH
0214 PM CROZIER VA WIND DAMAGE
05/13/02 GOOCHLAND TREE DOWN BLOCKING ROAD ON
ROUTE 250 REPORTED BY LAW
ENFORCEMENT DISPATCH
CYSpecial weather statement, May 13, 3:38 PM EDT, 2 hours 55 minutes before
VAZ048-049-060>074-076>090-140000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 338 PM EDT MON MAY 13 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT FOR PORTIONS OF VIRGINIA. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. VIRGINIA COUNTIES INCLUDED ARE BRUNSWICK... CAROLINE... CHARLES CITY... CHESTERFIELD... CUMBERLAND... DINWIDDIE... ESSEX... FLUVANNA... GLOUCESTER... GOOCHLAND... GREENSVILLE... HANOVER... HENRICO... JAMES CITY... KING AND QUEEN... KING WILLIAM... LANCASTER... LOUISA... LUNENBURG... MATHEWS... MECKLENBURG... MIDDLESEX... NEW KENT... NORTHUMBERLAND... NOTTOWAY... POWHATAN... PRINCE EDWARD... RICHMOND... SURRY... SUSSEX... VIRGINIA INDEPENDENT CITIES INCLUDED ARE CITY OF COLONIAL HEIGHTS... CITY OF RICHMOND... CITY OF HOPEWELL... CITY OF PETERSBURG... CITY OF EMPORIA... CITY OF WILLIAMSBURG... THIS WATCH INCLUDES THE ADJACENT WATERS OF CHESAPEAKE BAY. SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ 44
Local storm report, May 13, 3:59 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
359 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM CARTERSVILLE VA WIND DAMAGE
05/13/02 CUMBERLAND TREES DOWN ALONG ROUTE 616
(JENNINGS RD)REPORTED BY
LAW ENFORCEMENT DISPATCH
0210 PM CARTERSVILLE VA WIND DAMAGE
05/13/02 CUMBERLAND TREE DOWN ROUTE 605
(BOSTON HILL RD) DAMAGED
BRIDGEREPORTED BY LAW
ENFORCEMENT DISPATCH
0214 PM CROZIER VA WIND DAMAGE
05/13/02 GOOCHLAND TREE DOWN BLOCKING ROAD ON
ROUTE 250 REPORTED BY LAW
ENFORCEMENT DISPATCH
0355 PM KIDDS FORK VA WIND DAMAGE
05/13/02 CAROLINE TREES DOWN SOUTHERN PART
OF COUNTY ROUTE 627 BLOCKED
BY DOWNED TREES. REPORTED
BY LAW ENFORCEMENT DISPATCH
CYLocal storm report, May 13, 4:19 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
419 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM CARTERSVILLE VA WIND DAMAGE
05/13/02 CUMBERLAND TREES DOWN ALONG ROUTE 616
(JENNINGS RD)REPORTED BY
LAW ENFORCEMENT DISPATCH
0210 PM CARTERSVILLE VA WIND DAMAGE
05/13/02 CUMBERLAND TREE DOWN ROUTE 605
(BOSTON HILL RD) DAMAGED
BRIDGEREPORTED BY LAW
ENFORCEMENT DISPATCH
0214 PM CROZIER VA WIND DAMAGE
05/13/02 GOOCHLAND TREE DOWN BLOCKING ROAD ON
ROUTE 250 REPORTED BY LAW
ENFORCEMENT DISPATCH
0355 PM KIDDS FORK VA WIND DAMAGE
05/13/02 CAROLINE TREES DOWN SOUTHERN PART
OF COUNTY ROUTE 627 BLOCKED
BY DOWNED TREES. REPORTED
BY LAW ENFORCEMENT DISPATCH
0345 PM AYLETT VA WIND DAMAGE
05/13/02 KING WILLIAM NUMEROUS TREES DOWN MAINLY
IN NORTHERN PART OF
COUNTY. REPORTED BY LAW
ENFORCEMENT DISPATCH.
0350 PM COUTHORNSVILLE VA WIND DAMAGE
05/13/02 KING AND QUEEN NUMEROUS TREES DOWN ALONG
ROUTE 619 IN NORTHERN PART
OF COUNTY. REPORTED BY LAW
ENFORCEMENT DISPATCH.
0405 PM 5 E DUNSVILLE VA WIND DAMAGE
05/13/02 ESSEX LARGE TREE DOWN NEAR ROUTE
606. REPORTED BY LAW
ENFORCEMENT DISPATCH.
FOSTERLocal storm report, May 13, 4:29 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
429 PM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM CARTERSVILLE VA WIND DAMAGE
05/13/02 CUMBERLAND TREES DOWN ALONG ROUTE 616
(JENNINGS RD)REPORTED BY
LAW ENFORCEMENT DISPATCH
0210 PM CARTERSVILLE VA WIND DAMAGE
05/13/02 CUMBERLAND TREE DOWN ROUTE 605
(BOSTON HILL RD) DAMAGED
BRIDGEREPORTED BY LAW
ENFORCEMENT DISPATCH
0214 PM CROZIER VA WIND DAMAGE
05/13/02 GOOCHLAND TREE DOWN BLOCKING ROAD ON
ROUTE 250 REPORTED BY LAW
ENFORCEMENT DISPATCH
0355 PM KIDDS FORK VA WIND DAMAGE
05/13/02 CAROLINE TREES DOWN SOUTHERN PART
OF COUNTY ROUTE 627 BLOCKED
BY DOWNED TREES. REPORTED
BY LAW ENFORCEMENT DISPATCH
0345 PM AYLETT VA WIND DAMAGE
05/13/02 KING WILLIAM NUMEROUS TRESS DOWN MAINLY
IN NORTHERN PART OF
COUNTYREPORTED BY LAW
ENFORCEMENT DISPATCH
0350 PM COUTHORNSVILLE VA WIND DAMAGE
05/13/02 KING AND QUEEN NUMEROUS TREES DOWN ALONG
ROUTE 619 IN NORTHERN PART
OF COUNTY. REPORTED BY LAW
ENFORCEMENT DISPATCH.
0405 PM 5 E DUNSVILLE VA WIND DAMAGE
05/13/02 ESSEX LARGE TREE DOWN NEAR ROUTE
606. REPORTED BY LAW
ENFORCEMENT DISPATCH.
0230 PM LOUISA VA WIND DAMAGE
05/13/02 LOUISA NUMEROUS TRESS DOWN
EASTERN PART OF COUNTY.
REPORTED BY LAW ENFORCEMENT
DISPATCH.
0230 PM CUCKOO VA WIND DAMAGE
05/13/02 LOUISA NUMEROUS TREES DOWN
EASTERN PART OF COUNTY.
REPORTED BY LAW ENFORCEMENT
DISPATCH.
0359 PM NEWLAND VA WIND DAMAGE
05/13/02 RICHMOND TREE DOWN. COUNTY BRIDGE
ROAD. REPORTED BY LAW
ENFORCEMENT DISPATCH.
0410 PM POTOMAC MILLS VA WIND DAMAGE
05/13/02 WESTMORELAND NUMEROUS TREES DOWN.
REPORTED BY LAW ENFORCEMENT
DISPATCH.
JEFThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:06 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Prince Edward | 29 min |
| May 13, 2:17 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna, Louisa | 33 min |
| May 13, 2:33 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Goochland | 42 min |
| May 13, 3:00 PM EDT | Severe Thunderstorm Warning | AKQ | Hanover | 40 min |
| May 13, 3:27 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, King and Queen, King William | 28 min |
| May 13, 3:39 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, Richmond, Westmoreland | 46 min |
| May 13, 7:12 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Lunenburg | 38 min |
| May 13, 7:38 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie | 32 min |
| May 13, 7:50 PM EDT | Severe Thunderstorm Warning | AKQ | Northumberland, Richmond, Westmoreland | 30 min |
| May 13, 7:57 PM EDT | Severe Thunderstorm Warning | AKQ | Sussex | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.